MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SILICONE HANDLE QUICK COUPLING/LONG; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SILICONE HANDLE QUICK COUPLING/LONG; MISC ORTHO SURGICAL INSTR
Model Number 03.111.012
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on unknown date, the patient underwent for a procedure.During the procedure, the surgeon was using the bone harvesting instrument set to collect iliac bone graft.He used a mallet to hit the end of the handle in order to get the trephine to sink into the bone.When surgeon tried to pull the handle, the trephine stayed in the bone and the distal end of the shaft for the trephines broke off.The pin on the quick connect release portion of the handle broke off as well.The distal end of the shaft for the trephines broke off.There was no surgical delay noted.Fragments generated was removed successfully.The procedure was successfully completed.Patient status is unknown.Concomitant device reported: unk - mallet (part#: unknown, lot#: unknown, quantity: 1).This complaint involves two (2) devices.This report is for (1) silicone handle quick coupling/long.This report is 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: part: 03.111.012, lot: 2550624, manufacturing site: bettlach, release to warehouse date: 22.Jan.2010.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Visual inspection: the silicone handle quick coupling/long (part #: 03.111.012, lot #: 2550624) was received at us customer quality (cq).Upon the visual inspection, the slid-sleeve f/handle w/quick-couple, the spring were unattached to the device and the dowel pin was observed to be missing.Nicks were also observed on the device.Device failure/defect identified? yes.Dimensional inspection: measured dimensions: medium shaft od = conform big od = conform.Document/specification review: the device was manufactured to previous design before implementing the design changes per the following capas.Design change of chisel handles 03.111.012 / 013.Complete redesign of the coupling mechanism and design of the handle.The design change was implemented related to breakage of the holding pin as well as jamming of the mating devices.Complaint confirmed? yes.Investigation conclusion: the complaint condition is confirmed for the silicone handle quick coupling/long (p/n: 03.111.012, lot #: 9763175).Capa and design change were completed in 25-mar-2010 and the em failed due to sustained complaint volume.Thus, the capa addressed the pin breakage.It was completed in 04-oct-2013.This capa was later extended where plans were evaluated for a complete design over haul, design change was completed in august of 2017.No manufacturing issues were identified through the investigation.A corrective and/or preventive action has already been launched and completed to address the design deficiency.See related actions.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SILICONE HANDLE QUICK COUPLING/LONG
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key12422660
Report Number2939274-2021-05180
Device Sequence Number3609649
Product Code LXH
UDI-Device Identifier10886982072115
UDI-Public(01)10886982072115
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.111.012
Device Catalogue Number03.111.012
Device Lot Number2550624
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2021
Initial Date Received by Manufacturer 08/05/2021
Supplement Date Received by Manufacturer09/10/2021
Initial Report FDA Received Date09/03/2021
Supplement Report FDA Received Date09/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SHAFT FOR TREPHINE ATTACHMENTS; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: TRAUMA; SHAFT FOR TREPHINE ATTACHMENTS; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: TRAUMA